Kentucky, 2022

Damaging Winds in Kentucky, August 9, 2022

August 9, 2022 · NWS PAH · 2 events in 2 counties and zones

Isolated thunderstorms developed into slow-moving clusters of storms during the heat of the afternoon. A couple of storms produced isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms developed into slow-moving clusters of storms during the heat of the afternoon. A couple of storms produced isolated wind damage. A weak cold front trailed southwest along the Ohio Valley from a low pressure system over the northeastern states. The storms developed along this front in a moist and unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 9, 5:29 AM CST, 7 hours 16 minutes earlier.

Area forecast discussion, Aug 9, 5:29 AM CST, 7 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
629 AM CDT Tue Aug 9 2022

.SHORT TERM...(Today through Wednesday night)
Issued at 210 AM CDT Tue Aug 9 2022

It's fairly quiet across the CWFA early this morning. Convection
was southwest and south of KSTL with little movement noted. Water
vapor showed a weak upper circulation over the Ozarks. This
system is forecast to drift back to the east today. The wave
combined with the presence of a weak surface boundary and daytime
heating means more showers and storms. We went with coverage
terminology and kept PoPs just a bit lower than PPI NBM values as
they seem to high for any 1 or 3 hour period. Scattered to
numerous coverage is anticipated by afternoon and into the
evening.

The best chance for convection overnight through Wednesday will
shift east with time. Convective chances will end across west KY
Wednesday night, with dry weather expected elsewhere. Highs today
and Wednesday will be a bit below normal due to increased cloud
cover and precipitation chances. Stayed close to the NBM for now.

.LONG TERM...(Thursday through Monday)
Issued at 210 AM CDT Tue Aug 9 2022

A pattern change will occur Thursday, when a deep 500 mb trough will
become established along the East Coast. The large 500 mb high over
the Plains will remain strong. The combination of these systems will
produce a moderately strong north to northwest wind flow aloft over
our region. Mainly dry conditions are expected, with somewhat lower
temps and dew points.

The arrival of the cooler and drier air will be slow. Even though
the cold front will be south of our area Thursday, highs will be in
the 80s with dew points around 70. There will be plenty of sun after
some early morning frontal cloudiness.

Friday will be less humid as a surface high pressure center passes
over Michigan. Northeast winds will usher in somewhat cooler air.
Highs will be in the lower to mid 80s, and dew points will fall
through the 60s.

Dew points will fall as low as the upper 50s Friday night in the EVV
tri state area. Plenty of dry air will result in mostly sunny skies
Saturday. The strong sun and dry air will allow highs to reach the
lower and mid 80s again Saturday.

Sunday through Monday remains less certain as very warm and moist
850 mb air begins to shift back east from the Plains. Warm advection
clouds and convection will likely develop over the upper Midwest.
Our forecast will include slight chance pops starting Sunday night
and continuing Monday. However, the potential exists for rather
substantial qpf if a 500 mb shortwave rounds the Plains ridge as the
elevated warm moist layer arrives. Surface dew points will recover
to around 70 by Monday.

&&

.AVIATION...
Issued at 627 AM CDT Tue Aug 9 2022

Mainly VFR conditions are forecast with variable cloud cover, and
SSW winds 5 to 10 kts. Local MVFR to IFR conditions expected due
to convection scattered to numerous in coverage.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Aug 9, 2:10 AM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
310 AM CDT Tue Aug 9 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
310 AM CDT Tue Aug 9 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are forecast today through
tonight across the four state area. A few stronger storms may
produce gusty winds and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms Wednesday with chances coming
to an end Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Ft Campbell radar (KHPX), 23 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Todd

When
August 9, 12:45 PM CST
Where
Todd County, 2 mi SW of Sharon Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
Public
Coordinates
36.900, -87.126

Several large trees were uprooted. Large branches were blown down. This event occurred near the community of Claymour.

Thunderstorm Wind, Calloway

When
August 9, 4:55 PM CST
Where
Calloway County, Hamlin to New Concord
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
Trained Spotter
Coordinates
36.600, -88.070

Several trees were downed in the New Concord area, some of which caused power line damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041765, 1041763.